Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 151, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 20, 2006, 6:51 PM EDT for Randolph County, North Carolina. It was in force for 24 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2006, 6:51 PM EDT (22:51 UTC)
- Expired
- May 20, 2006, 7:15 PM EDT
- In force
- 24 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Randolph County, NC
The radar
The Raleigh/Durham radar (KRAX), 113 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 6:56 PM EDT | HAIL 0.88 | 8 Wsw Asheboro, NC | |
| May 20, 6:56 PM EDT | HAIL 0.88 | Seagrove, NC | |
| May 20, 6:56 PM EDT | HAIL 1 | 7 Sw Asheboro, NC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.9 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 923 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 202252
SVRRAH
NCC151-202315-
/O.NEW.KRAH.SV.W.0151.060520T2251Z-060520T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
651 PM EDT SAT MAY 20 2006
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN RANDOLPH COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 715 PM EDT
* AT 643 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM MARTHA TO
SEAGROVE...OR ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST OF
ASHEBORO TO 11 MILES NORTH OF TROY...MOVING EAST AT 30 MPH. PENNY
SIZED HAIL IS LIKELY AND WINDS IN EXCESS OF 58 MPH ARE POSSIBLE WITH
THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
ASHEBORO...
COLERIDGE...
A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.
LAT...LON 3564 8005 3568 8006 3580 7959 3576 7955
3573 7956 3555 7956 3554 7957 3554 7965
3554 7966 3551 7985
$$
RFG1 follow-up statement
000
WWUS52 KRAH 202312
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
711 PM EDT SAT MAY 20 2006
NCC151-202321-
/O.EXP.KRAH.SV.W.0151.000000T0000Z-060520T2315Z/
RANDOLPH NC-
711 PM EDT SAT MAY 20 2006
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN RANDOLPH COUNTY
EXPIRES AT 715 PM EDT...
STORMS ARE MOVING TO THE EAST INTO CHATAM COUNTY. NICKLE TO QUARTER
SIZED HAIL HAS BEEN REPORTED IN THE SOUTHWEST AND SOUTHERN PORTIONS
OF RANDOLPH COUNTY FROM THESE THUNDERSTORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SATURDAY EVENING FOR SOUTH CENTRAL NORTH CAROLINA.
LAT...LON 3564 8005 3568 8006 3580 7959 3576 7955
3573 7956 3555 7956 3554 7957 3554 7965
3554 7966 3551 7985
$$
RFGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:00 PM EDT, 3 hours 51 minutes earlier.
Area forecast discussion, May 20, 3:00 PM EDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 300 PM EDT SAT MAY 20 2006 .SHORT TERM /TONIGHT THROUGH MONDAY/... TONIGHT...LATEST MSAS ANALYSIS CONTINUES TO SHOW A PERSISTENT SURFACE CONVERGENCE ZONE ACROSS THE NC FOOTHILLS WITH AXIS OF MODERATE INSTABILITY AND THETA-E EXTENDING FROM THE EASTERN TN THROUGH SW NC. OVER THE NEXT HOUR OR TWO SHOULD BEGIN TO SEE ACTIVITY INCREASE ACROSS THAT AREA AS MID-LEVEL CAP (PER KFFC SOUNDING) IS OVERCOMED FROM ANOTHER DEGREE OR TWO OF SFC HEATING. WILL CONTINUE CURRENT FORECAST OF LOW CHANCE POPS THROUGH THE EVENING ACROSS THE SOUTH AS A FEW STORMS COULD MEANDER INTO SOUTHERN PORTIONS OF THE PIEDMONT AND SANDHILLS WHERE SUFFICIENT INSTABILITY AND SHEAR ARE IN PLACE TO MAINTAIN STORMS. STORMS WILL HAVE A DIFFICULT TIME SPREADING NORTH INTO THE PIEDMONT THOUGH AS THEY ENCOUNTER MORE STABLE AND DRY AIRMASS. WHILE A STRAY SHOWER OR TWO IS NOT IMPOSSIBLE WILL LEAVE NORTHERN HALF DRY. UNDER PARTLY SKIES MINIMUM TEMPERATURES TONIGHT WILL BE IN THE LOWER 50S NORTHEAST TO UPPER 50S SOUTH. SUNDAY AND SUNDAY NIGHT...REMOVED SLIGHT CHANCE POPS SUNDAY AFTERNOON AND SUNDAY EVENING AS SFC TROUGH AND ASSOCIATED INSTABILITY DISPLACED WELL TO THE SOUTH. MEANWHILE MODEL SOUNDINGS INDICATE DEEP WESTERLY FLOW AND LIMITED MOISTURE AVAILABILITY. LOW-LEVEL THICKNESSES SUPPORT HIGHS IN THE LOW TO MID 80S. WESTERLY FLOW SETUP LOW WITH DRY ADIABATIC LAPSE RATES SUGGESTS AFTERNOON SUBSIDENCE DRYING AND THE POTENTIAL FOR AFTERNOON DEWPOINTS TO FALL INTO THE LOWER TO MID 40S. WILL UNDERCUT MOS AND LOWER AFTERNOON DEWPOINTS TO MID 40S. LOWS SUNDAY NIGHT MID 50S NORTH TO LOWER 60S SOUTH. MONDAY AND MONDAY NIGHT...SHORT TERM MODELS INDICATE WEAK LOW TO MID IMPULSE TO MOVE ACROSS THE AREA ON WEDNESDAY AS 130KT JET MOVES ACROSS THE DELMARVA REGION WITH RR QUAD REGION PASSING ACROSS THE NORTHERN CWA. MEANWHILE ACROSS THE SOUTH...A SFC WAVE DEVELOPS ALONG THE LINGERING SFC FRONT ALONG UPSTATE SC WITH INSTABILITY GREATEST ACROSS THE SOUTH. BULK SHEAR INCREASES TO 60 KTS AS WELL AS UPPER JET PASSES TO THE NORTH WITH PWS INCREASING AOA 1.3 ACROSS THE NORTH TO 1.5 ACROSS THE SOUTH. INTRODUCED A LOW CHANCE POPS FOR MONDAY WITH THE GFS QPF PREFERRED SHOWING TWO AREAS OF PRECIP VERSES THE NAM THAT SPREADS THE PRECIP INTO A SINGLE BLOB. MAINLY SHOWERS ACROSS THE NORTH WITH CHANCE OF SHOWERS AND THUNDER ACROSS THE SOUTH IN CLOSER PROXIMITY TO FRONT AND INSTABILITY. HIGHS LOWER 70S NORTH TO NEAR 80S. && .LONG TERM /TUESDAY THROUGH SATURDAY/... TUESDAY THROUGH WEDNESDAY...BLOCKY CLOSED LOW OVER NEW ENGLAND/NEWFOUNDLAND WILL FINALLY RELINQUISH ITS DOMAIN BY WEDNESDAY...TRANSITIONING TO A MORE WAVY AND HIGHLY CAPRICIOUS PATTERN. TEMPERATURES NEAR TO JUST SLIGHTLY BELOW NORMAL. HIGHS 75 TO 80. LOWS 52 TO 57. THURSDAY THROUGH SATURDAY...CONFIDENCE REMAINS LOW WITH THE HANDLING OF THE PACIFIC ORIGIN MID LEVEL SHORTWAVE AS IT TRANSITIONS ACROSS THE CENTRAL US ATOP THE MEAN RIDGE. LATEST GFS HAS TRENDED TOWARDS THE ECMWF WITH A LESS AMPLIFIED SOLUTION WITH SUPPORT FROM THE CANADIAN. CHANCE OF RAIN RETURNS TO THE AREA BY THURSDAY AS WARM FRONT LIFTS NORTH ACROSS THE AREA AHEAD OF APPROACHING SHORTWAVE TROUGH AND CENTRAL PLAINS LOW. CHANCE POPS FRIDAY AND SATURDAY WITH CENTRAL NC IN WARM SECTOR AS AREA COMES UNDER THE INFLUENCE OF BROADER CYCLONIC FLOW. TEMPERATURES 3 TO 5 DEGREES ABOVE NORMAL. HIGHS 80 TO 85. LOWS 60 TO 65. && .AVIATION... WEST WINDS GUSTING TO 17 KNOTS OR SO WILL SUBSIDE BEFORE SUNSET. MOSTLY UNLIMITED CEILINGS WITH POCKETS OF LOW VFR BROKEN. EXPECT SOME CEILINGS TO DEVELOP IN THE SOUTH WITH SHARPENING OF CONFLUENCE ZONE BUT ANY PRECIPITATION LIKELY TO BE SOUTH OF FAYETTEVILLE. CLOUDS DISSIPATE AFTER SUNRISE SUNDAY IN THE SOUTH FOR UNLIMITED CEILINGS WITH GUSTY WEST WINDS RETURNING BY LATE MORNING TO EARLY AFTERNOON. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LOCKLEAR LONG TERM...LOCKLEAR AVIATION...RLH
Hazardous weather outlook, May 20, 5:33 AM EDT, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 533 AM EDT SAT MAY 20 2006 NCZ007>011-021>028-038>043-073>078-083>086-088-089-210930- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 533 AM EDT SAT MAY 20 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE SCATTERED THUNDERSTORMS ACROSS CENTRAL NORTH CAROLINA...MAINLY THIS AFTERNOON AND EARLY EVENING. AT THIS TIME...THE STORMS WILL BE MORE LIKELY OVER THE SOUTHERN COUNTIES OR ROUGHLY SOUTH OF A LINE FROM LEXINGTON TO GOLDSBORO. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH ALONG WITH HAIL UP TO THE SIZE OF QUARTERS. ALL STORMS WILL BE ACCOMPANIED BY HEAVY DOWNPOURS AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT THREATENING OR SEVERE WEATHER TO THE LOCAL AUTHORITIES FOR RELAY TO THE NATIONAL WEATHER SERVICE.
In the hours before
Special weather statement, May 20, 4:50 PM EDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 450 PM EDT SAT MAY 20 2006 NCZ083>085-202230- ANSON-RICHMOND-SCOTLAND- INCLUDING THE CITIES OF...WADESBORO...ROCKINGHAM...LAURINBURG 450 PM EDT SAT MAY 20 2006 A SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT FOR THE SOUTHERN TIER OF CENTRAL NORTH CAROLINA THAT INCLUDES ANSON...RICHMOND... AND SCOTLAND COUNTIES UNTIL 1100 PM. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE INTO ANSON COUNTY FROM THE WEST BY 630 PM THIS EVENING. ANOTHER AREA OF SHOWERS AND THUNDERSTORMS CROSSING THE MOUNTAINS AND FOOTHILLS IS EXPECTED TO CONTINUE THE THREAT OF SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHERN TIER INTO THE LATE EVENING HOURS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL BROADCAST MEDIA FOR LATER STATEMENTS OR POSSIBLE WARNINGS. RFG
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 6:16 PM EDT | Severe Thunderstorm Warning | RAH | Stanly | 29 min |
| May 20, 7:09 PM EDT | Severe Thunderstorm Warning | RAH | Chatham | 21 min |
| May 20, 7:23 PM EDT | Severe Thunderstorm Warning | RAH | Lee | 37 min |
| May 20, 7:45 PM EDT | Severe Thunderstorm Warning | RAH | Chatham | 30 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.